NSCLC case study: when is chemotherapy-only preferred over chemotherapy plus ICI?

  • Cui W & al.
  • JCO Oncol Pract
  • 11 Sep 2020

  • curated by Kelli Whitlock Burton
  • Univadis Clinical Summaries
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Initial treatment with chemotherapy only may be preferable to an immune checkpoint inhibitor (ICI)-based regimen in never-smokers with NSCLC, pending results of tissue-based next-generation sequencing to identify oncogenic driver.
  • A new report describes a fatal skin immune-related adverse event (irAE) in a patient after switching from ICI treatment to osimertinib.

Why this matters

  • Switching to a tyrosine kinase inhibitor (TKI) such as osimertinib after treatment with an ICI is uncommon and has been associated with severe irAEs, similar to those seen with concurrent TKI-immunotherapy treatment.

Patient characteristics

  • A South Asian female never-smoker, aged 72 years, with stage IVB NSCLC, adenocarcinoma subtype.
  • EGFR was wild-type on tissue and circulating tumor DNA, negative for ALK and ROS1, and PD-L1
  • Patient received 2 cycles of chemotherapy (carboplatin and pemetrexed), followed by 2 cycles of chemotherapy plus pembrolizumab, with no irAEs.
  • Genotyping revealed a rare EGFR exon 20 insertion, prompting a switch to osimertinib 3 weeks after the last chemo-immunotherapy treatment.

Key results

  • 3 weeks after osimertinib initiation, the patient was admitted with diarrhea, severe stomatitis, and widespread maculopapular blanching rash.
  • Osimertinib was discontinued; the patient received intravenous (IV) fluids, antibiotics, topical emollients, and hydrocortisone.
  • Patient was diagnosed with toxic epidermal necrolysis after dermatoses spread to >90% of her body surface area and she developed epidermal necrolysis with a positive Nikolsky sign.
  • After transfer to ICU, she received high-dose IV methylprednisolone, IV immunoglobulin, nasogastric-enteral feeding, and dressings.
  • Skin biopsy showed an intense interface inflammatory infiltrate with basal vaculoar degeneration and formation of several apoptotic bodies.
  • Patient died 19 days after admission.

Limitations

  • Single-patient case study.